Synthetic marijuana is making people bleed from their eyes

Adjust Comment Print

"Despite the perception that synthetic cannabinoids are a safe alternative to marijuana, they can cause very severe illness". There were 10 cases reported in Chicago and four others in Cook County, according to the department of health. Each of those cases has required hospital visits with symptoms like coughing up blood, blood in urine, severe bloody nose, and/or bleeding gums.

Though synthetic pot has always been considered unsafe, severe bleeding is not a known side effect, said Dr. Melissa Millewich, an emergency room physician at Advocate Good Samaritan Hospital in Downers Grove.

Although numerous people affected by the outbreak have reported acquiring the drugs in the Chicago area, the IDPH said synthetic cannabinoids could also be in other counties across the state. They are sold on the street, according to state department spokesperson Melaney Arnold, and most of the patients report having acquired their products from friends, dealers, or convenience stores. If anyone has used them and experiences severe, unexplained bleeding or bruising, they should be brought to the hospital immediately.


Millewich added that a change in the formula used in the drug could be behind the bleeding, but because health officials don't know the exact makeup of the products, exactly what's causing the bleeding is unclear.

Known as "fake weed", "K2" or "spice", synthetic pot has been known to create a "zombie-like" psychotic effect with extreme anxiety, paranoia and hallucinations.

If a person was hospitalized, they could get Vitamin K through an IV, which would work faster on the body, Lank said. These chemicals are called cannabinoids because they are similar to chemicals found in the marijuana plant.


Health officials have issued a warning against synthetic marijuana after users experienced risky effects. The products are also sometimes referred to as herbal or liquid incense. It is still a hard task to know about the actual effective thing and what one should know about it as well.

Anyone with a reaction to synthetic cannabinoids should call 911, IDPH said.


Comments